Talk

Advanced search

What is the difference between perimenopause and the menopause? How do you avoid weight gain? Does the menopause magnet work? And ye gods, tell us how to get a good night's sleep! Luckily Gransnet has put together the most useful tips for navigating those muddy menopausal waters. Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Vagifem

(36 Posts)
bananaskin123 Tue 18-Oct-16 17:06:07

Hi I posted recently Vagifem v Ovestin. I also had an attack of cystitis for which the GP prescribed Trimethoprim. I had been using the Ovestin once a week for long term treatment. Talking to everyone I decided to take the advice: start a loading dose of Vagifem for two weeks every night then reduce to twice a week. Has anyone else had a problem re having dryness still at the lower end of the vagina? It almost feels like the cystitis hasn't gone away and its quite sore.

Just wondered whether I should go back on the Ovestin as its cream and I can distribute some "there". Would there be a problem changing? I've done nine days with Vagifem. The application is not so messy as the cream but I had got used to it over the years. Do you think it would be OK to restart the Ovestin at this stage?

Any advice would be welcome.

Cherylene Tue 18-Oct-16 21:22:19

Some people use a weaker oestriol cream on the outside bits with vagifem. (0.01% rather than the 0.1% ovestin).

NK346f2849X127d8bca260 Thu 20-Oct-16 11:16:14

Possibly twice a week Vagifem is not enough, certainly isn't for me. Most doctors are happy to prescribe 5 x a week as that is equivalent to the old dose of 25mg twice a week.

NK346f2849X127d8bca260 Thu 20-Oct-16 11:20:34

Vagifem was 2x 25mcg a week and changed a couple of years back to a 10mcg
dose x twice a week.
My old doctor, sadly she has left, was happy to prescribe 5x10mcg a week and said most of her ladies needed that amount.

Lucysdiamonds Tue 10-Jan-17 12:21:23

This is interesting .. I've just been prescribed vagifem for dryness and was also told to reduce to twice a week after initial period. I'm desperate to find something that helps. I'm not fully menopausal yet .. 52 but still have very irregular periods, maybe 2 months or more apart.

PollyPerky Tue 10-Jan-17 16:41:31

Use what you need to Lucy. It can't harm you. If the 10mcgs doesn't work, increase to every day until it does.

Lucysdiamonds Wed 11-Jan-17 10:21:27

Thanks Polly .. I hope the dr will keep prescribing it!

smellycoat Thu 21-Sep-17 07:42:52

I realise nobody has posted on this thread for ages, but does everyone approaching/during/after menopause have this painful "dryness" down there? I (post-menapause), have been using Vagifem for 11 days now, and I am much more comfortable, but if I had not started it, would I have been sore for the rest of my days?

Discoisabelle Thu 21-Sep-17 08:31:17

I asked for vagifem 4 weeks ago for vaginal dryness, feeling itchy on my bits too, i thought everything was falling off, i did the initial treatment of 2 weeks with 2 pessaries per night then maintenance of 2 pessaries twice a week as meno lady said one is a bit weak. It worked a treat and still is, however i still was feeling sooo itchy on my outer bits and i found a super natural moisturiser/lubricant called YES Vaginal Moisturiser, read all the independent reviews, checked the ingredients etc and started using it outside the vagina(£9.99 for 100ml), within 2 days the itching had gone, i realised i was just very very dry so this works perfectly, i apply a pea size a couple of times a day now to keep my bits nice and moist. www.yesyesyes.org

Discoisabelle Thu 21-Sep-17 08:35:01

Yes smelly it would have worsened, it's called vaginal atrophy, i started developping it. Meno lady confirmed you use vagifem for life, it replaces the oestrogen you are missing. HRT does not seem to help down below so you supplement it with vagifem or ovestin (cream). And if you're not on HRT you just use it on its own.

PollyPerky Thu 21-Sep-17 08:49:31

Many women don't know about vaginal atrophy. They may not be having sex, so they don't link the symptoms of VA with loss of estrogen / menopause.

VA also affects bladders and canmake women pee a lot, leak and generally feel not right down there. It can also make any slight prolapses worse because using estrogen creams do help tone everything up and supports the tissues.

I had what I thought was thrush for years, from late 40s onwards. I didn't feel 'dry' but did notice I had little discharge. I was also burning (outside vaginal area) and just sore a lot of the time.

I've overheard women in their 80s or older being told by the nurse on how to use these creams (private women's health clinic) . It's a shame that so many women must suffer for ages and not know what it is or the treatment.

lovemylover Tue 17-Oct-17 11:51:25

I was prescribed Vagifem every night for 2 weeks then down to twice a week, but on the nightly dose i was waking up in the night desperate for a wee, also almost every hour in the day, now i havent had any for 2 nights i am ok, but still very itchy on outside, had burning and itch before

brownie50 Fri 27-Oct-17 09:27:41

Suffer with vaginal dryness, sometimes burns inside and out, sex is no go at moment. Used oves tin for 4 weeks seemed to help then got repeated bouts of thrush, had a swab done normal. Awaiting second blood test for menopause hopefully can then get some help, having big impact on my life along with all other symptoms.

lovemylover Fri 27-Oct-17 12:31:04

Never had the burning until i started with the vagifem, but might be a coincidence
Never had any problems until i got a new partner after quite a long time,then got cystitis,that was the start of the problems,
Now just itchy

Terrylene Fri 27-Oct-17 19:48:18

It is worth trying some multi-gyn actigel with the vagifem to balance out pH until things settle down. You can get it in boots, with the vaginal moisturises like Replens, next to the condoms wink

lovemylover Fri 27-Oct-17 21:15:26

Multi gyn actigel is good i have some,got it off Amazon, didnt know Boots sold it

marriednotdead Fri 27-Oct-17 21:32:26

I really can't recommend Sylk enough. I struggled, especially as I started the dry peri menopausal phase in my early 40s and nobody would believe me.

I couldn't stay on any of the hormone related ones because they triggered bleeding (endometriosis), found Sylk whilst desperately googling and sent for a sample. Honestly not affiliated in any way but happy to share in the hope that it helps!

Margomyhero Sun 05-Nov-17 17:56:16

How did I not know about this effect of the menopause?

I have been suffering a lot of itching and general irritation recently. I thought I had thrush all summer and was trying to treat with Canesten etc. Not menopausal yet as still having v regular periods, but I suppose this is a symptom of peri too?

Am waiting for the results of tests - I guess if they come back clear, no infections, then it will be a case of getting some moisturising treatments.

NK346f2849X127d8bca260 Tue 07-Nov-17 22:31:05

I got problems, and kept being told it was thrush, whilst still having periods.
I would get yourself a prescription for Vagifem asap, if it is VA it will only get worse.

Margomyhero Wed 08-Nov-17 18:02:52

I purchased the Boots moisturising gel- which worked well. I guess it's not actually solving the issue though is it - just stopping it itching.

I have an appointment at GP in a couple of weeks so will discuss it further.

NK346f2849X127d8bca260 Wed 08-Nov-17 18:37:36

You need topical estrogen to sort VA out, some people do use both products but you really need to get Vagifem or Ovestin if it is VA.

lovemylover Thu 09-Nov-17 17:18:10

The vagifem is working well, but still itchy and irritating externally,i am using the multi gyn actigel which works up to a point, but still get itchy days, and sex seems to set it off again

PollyPerky Thu 09-Nov-17 17:23:44

sometimes things like ovestin and Vagifem do cause irritation at first or even for a while then it settles down. You could try taking Diflucan- oral treatment for thrush. I find I get a bit irritated with Ovestin if I have a break from using it- by that I mean a couple of weeks while I'm having a bleed- and it takes a while to calm down.

Ovestin is a different type of estrogen to Vagifem (weaker) so you might want to think about swapping if you still feel a bit odd.

Margomyhero Thu 09-Nov-17 17:31:19

My update.

Saw the practice nurse today who prescribed me Vagifem pessaries. So will see how that goes.

Is it likely to mess up my menstrual cycle? I am still pretty regular and can do without random bleeding.. Especially as have a weekend away booked.

PollyPerky Thu 09-Nov-17 19:27:59

no influence over your cycle- that's controlled by your ovaries. Vagifem stays in the vagina.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: